Journal of Critical and Intensive Care Online Early
Anticholinergic Syndrome Due to the Use of Datura Stramonium Seeds for Constipation: A Story of Prolonged ICU Stay
Selda KAYAALTI 1 ,Sahin TEMEL 1 ,Kadir BULUT 1 ,Ali YESILTEPE 1 ,Aysim ERTURK 1 ,Murat SUNGUR 1 ,Kursat GUNDOGAN 1
1Erciyes University, School of Medicine, Department of Medicine, Division of Intensive Care, Kayseri, Turkey DOI : 10.37678/dcybd.2021.2673 Datura stramonium is grown widely in some regions of Turkey. Datura stramonium seed is used in the treatment of various diseases such as constipation and acne and causes anticholinergic toxicity when taken in overdose. In the literature, patients presenting with mild symptoms are the majority, and intensive care follow-up is often not required for these patients. In this case report, we present a 50-year-old male patient who received around 200 Datura stramonium seeds for the treatment of chronic constipation. When the patient admitted to the emergency department, he was unconscious, and his pupils were dilated. The patient who had severe vomiting and contractions was intubated. With the diagnosis of anticholinergic syndrome, physostigmine 0.5 mg (one dose) and 1 mg (two times) were administered to the patient with central nervous system findings. The patient who developed sepsis due to aspiration pneumonia during the follow-up stayed in the intensive care unit for 40 days with the support of mechanical ventilator for 37 days. The patient was discharged after 26 days of treatment in the physical therapy service. Accidental ingestion of Datura stramonium seed used for herbal therapy in high doses may cause life-threatening consequences due to its anticholinergic effects or complications related to these effects. Keywords : Datura stramonium, anticholinergic syndrome, intoxication, aspiration pneumonia, intensive care unit